Nebraska, 2022

Damaging Winds in Nebraska, May 12, 2022

May 12, 2022 · NWS FSD · 5 events in 2 counties and zones

A volatile environment featured a warm front from parts of east central South Dakota into western Minnesota, with a dryline extending to the southwest into Nebraska. With a very strong wave moving northeast through Nebraska into a highly unstable and highly sheared environment, scattered storms initiated and quickly grew upscale to a broad linear structure with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$8,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A volatile environment featured a warm front from parts of east central South Dakota into western Minnesota, with a dryline extending to the southwest into Nebraska. With a very strong wave moving northeast through Nebraska into a highly unstable and highly sheared environment, scattered storms initiated and quickly grew upscale to a broad linear structure with damaging winds. With crop development well behind schedule and many fields yet to be planted, there was ample dirt available to be lofted into the leading edge of the storms, which took on the characteristics of a haboob reducing visibility to near zero at the onset of high winds.

A broad swath of winds from 70 to 100 mph devastated much of southeast South Dakota, and portions of southwest Minnesota, northeast Nebraska and northwest Iowa, causing extensive tree and structural damage and scores of injuries. The highest observed wind gust was 107 mph near Tripp, SD. In addition, vehicles and high profile vehicles were blown off several roads, shutting down traffic on Interstates 29 and 90. Two (direct) fatalities occurred in vehicles impacted by debris as the storms moved into the Sioux Falls area. Power was disrupted in a widespread area, with estimates of over 45,000 customers impacted at one time. Many schools were closed due to damage and power issues. The South Dakota Governor requested and was granted a Presidential Disaster Declaration for damage to public infrastructure at an estimated cost of 6.7 million dollars across 20 counties and two reservations. Private losses were a much higher toll, and just one of the impacted counties (McCook) estimated at least 150 to 175 million dollars in damage. Presidential Disaster Declarations were also granted in Dixon County, Nebraska and Lincoln County, Minnesota.

Following the afternoon line of storms, a secondary band of storms developed near the core of the upper level jet across eastern Nebraska in the early evening hours. These storms also quickly become severe, with a mix of large hail, damaging wind, and even an isolated tornado near Sioux City. This cluster of storms moved through far southeast South Dakota, northwest Iowa and southwest Minnesota during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 1:20 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 12, 1:20 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
220 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 12, 4:05 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 2:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     9 SW PLATTE             43.29N 98.96W
05/12/2022  M61 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION FW5808 PLATTE.

&&

ST
Local storm report, May 12, 3:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BONESTEEL               43.08N 98.95W
05/12/2022                   GREGORY            SD   TRAINED SPOTTER

            MULTIPLE 3 INCH BRANCHES DOWN.

&&

ST
Local storm report, May 12, 3:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     3 S CORSICA             43.38N 98.41W
05/12/2022  M62 MPH          DOUGLAS            SD   MESONET

            MESONET STATION 304 SD RWIS CORSICA.

&&

TRM
Local storm report, May 12, 3:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SPRINGFIELD             42.85N 97.89W
05/12/2022                   BON HOMME          SD   PUBLIC

            TRAINED SPOTTER REPORTS MULTIPLE BRANCHES
            (ESTIMATED 2 FT IN DIAMETER) ON THE GROUND.

&&

ST

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
May 12, 3:25 PM CST to 3:29 PM CST
Where
Dixon County, Newcastle
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.650, -96.870

Multiple powerlines were downed throughout Newcastle. Multiple buildings are also destroyed along state Highway 12 near mile markers 219 and 220.

Thunderstorm Wind, Dixon

When
May 12, 3:32 PM CST to 3:36 PM CST
Where
Dixon County, 0.51 mi W of Ponca
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.570, -96.710

Multiple trees and powerlines were downed throughout Ponca.

Thunderstorm Wind, Dixon

When
May 12, 5:45 PM CST to 5:48 PM CST
Where
Dixon County, 0.86 mi NE of Wakefield
Measured
70 kt (81 mph) estimated gust
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
42.280, -96.860

Thunderstorm winds downed several large trees. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Dixon

When
May 12, 5:55 PM CST to 5:58 PM CST
Where
Dixon County, 0.86 mi SW of Allen
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.410, -96.840

Multiple tree limbs were downed, with several on powerlines.

Thunderstorm Wind, Dakota

When
May 12, 5:58 PM CST to 5:59 PM CST
Where
Dakota County, 2.46 mi NNE of Homer
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.352, -96.460

A brief gustnado developed along the storm outflow, but no damage was noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033891, 1033892, 1033894, 1033895, 1033896.